Internet Research Forum 2016 programme

Programme for day one - 4 February 2016

Start

Duration

 Sessions

     

1:30

Registration Opens

2:00

90 minutes

PhD and early career researcher meet up

View notes

Introductions: all attendees are invited to come prepared to briefly introduce themselves and their research

Ellen Strickland

Room: WG803

Internet law research workshop

Internet law research models and approaches overview: InternetNZ, Law Foundation, Judge David Harvey

James Ting-Edwards

Room: WG801-802

Social media researchers discussion

Naseem Rahman and Samantha Keene

Room: WG808

Rethinking trust and the Internet - technical perspective

Sebastian Castro and Sivadon Chaisiri

Room: WG809

3:30

30 minutes

 Afternoon tea      

4:00

90 minutes

PhD and early career researcher meet up

View notes

Discussion: Internet methods and ethics

Philippa Smith and Erika Pearson

Room: WG803

Internet law research workshop

Internet law research in New Zealand: next steps

James Ting-Edwards

Room: WG801-802

Accessible research practice

Kevin Prince

Room: WG808

Developing a better understanding of the benefits of better broadband

Sebastian Castro and Rohan McMahon

Room: WG809

5.30

90 minutes

Welcome networking function at AUT – all welcome      

7.00

Through to evening

Group Dinner

Toto Restaurant 53 Nelson St, Auckland - food at own expense




 

Programme for day two - 5 February 2016

Start

Duration

 Sessions

     

8:00

Registration Opens

9:00

15 minutes

Welcome and opening

Ellen Strickland and Philippa Smith

 

   

9:15

45 minutes

Plenary panel: What aren't we researching? What's next?

View video

Hayden Glass (MC), Erika Pearson, Ian Welch, Sebastian Castro, Professor Allan Bell

Room: WA224 Conference Centre

 

   

10:00

30 minutes

 Morning Tea      

10:30

55 minutes

Session one: technical 

Understanding evolution and adoption of top-level domain names

Aniket Mahanti

Comparative analysis of big data transfer protocols in an international high-speed

Se-young Yu

Room: WG801- 802

Session two: non-technical 

Measuring digital inclusion and digital literacy

Barbara Craig

Room: WG803

Session three: technical 

Facilitating and enabling cooperation and collaboration between those active in Internet research in New Zealand

David Fougere

Room: WG808

Session four: non-technical 

Everyday online racism against Māori on different platforms

Jenny Rankine

The value of online communities for language learning

Sharon Harvey

Room: WG809

11:25

5 minutes

 Transition      

11:30

60 minutes

Survey of New Zealanders’ mobile Internet security awareness

Sivadon Chaisiri

Room: WG801- 802

Small businesses interacting with government online

Mariam Lips

Room: WG803

Mapping the Internet topology using a lightweight distributed network of probes

Sebastian Castro

SecureScuttebutt: A secure gossip protocol

Dominic Tarr

Room: WG808

Twitter based investor recognition of corporate announcements

Asheq Rahman

The affective difference of online television piracy

Mark Stewart

Room: WG809

12:30

60 minutes

 Lunch      
1.30 5 minutes

Transition 

     

1:35

60 minutes 

A relocation of research focus: from energy efficient networking to sustainable networking

View notes

William Liu

Room: WG801-802

Digital divides reconceived

View notes

Lincoln Dahlberg

Room: WG803

Building testable, efficient and reliable programmable networks

Ian Welch

Room: WG808

Latent demand for further Internet use

Charles Crothers

Room: WG809

2:30

5 minutes

Transition       

2:35

55 minutes

Barcamp session - Measuring the Impact of the Internet

View notes

Room: WG801-802 

Barcamp session B - TPPA and the Internet

Room: WG803

Barcamp session C - Open Research Network

Room: WG808

 

3:30

30 minutes

 Afternoon Tea      

4:00

75 minutes

Plenary panel: How do you protect human rights on the Internet?

View video

A discussion of perspectives: education, policy, network design, protocol, encryption.

Paul Brislen (MC), Brian Carpenter, Peter Gutmann, Charles Crothers and others TBC

Room: WA224 Conference Centre

 

   

5:15

15 minutes

Closing

     

NZIRF session information - 5 February

9.15am-10.00am plenary panel:

Internet Research: What aren't we researching? What's next? 

  • Hayden Glass, Sapere Research Group (MC)

Panelists: 

  • Dr Erika Pearson, Senior Lecturer, Media Film and Communication, University of Otago
  • Sebastian Castro, NZRS
  • Professor Allan Bell, Director, Institute of Culture, Discourse and Communication, Auckland University of Technology

This panel will explore current Internet research, both in New Zealand and internationally, by looking at gaps in and further research opportunities from current research, as well as exploring new areas where Internet research might be heading.

10.30am-11.25am

Session 1:

Understanding Evolution and Adoption of Top-level Domain Names

  • Thitipong Jarassriwilai
  • Tiffany Dauber
  • Nevil Brownlee
  • Aniket Mahanti (University of Auckland, New Zealand) 

The Domain Name System (DNS) is used in the Internet to map IP addresses to Fully Qualified Domain Names. As the Internet continuously grows, there have been challenges in keeping up with the demands on the DNS service. Recently, ICANN announced the introduction of new generic Top-level Domains (TLDs). Using packet traces collected from a large edge network, we analyse the usage of TLDs between 2008 and 2015. We observe changes in usage of TLDs, and analyse the adoption of the new generic TLDs announced by ICANN. We find that while there were no changes in the appearance of most frequently used TLDs, the presence of the new generic TLDs in the datasets is growing. The number of different late new gTLDs appearing also doubled or tripled each year, implying that more and more people are starting to use these new gTLDs.

Comparative Analysis of Big Data Transfer Protocols in an International High-Speed Network

  • Se-Young Yu - University of Auckland, New Zealand

Efficiently transferring big data across countries or continents requires specialized big data transfer protocols. Several big data transfer protocols have been proposed in the literature, however, a comparative analysis of these protocols over a long distance international network is lacking in the literature. We present a comparative performance and fairness study of three open-source big data transfer protocols, namely, GridFTP, FDT, and UDT, using a 10 Gb/s high-speed link between New Zealand and Sweden.

Session 2:

Measuring digital inclusion & digital literacy

  • Barbara Craig – 2020 Trust

Session 3

Facilitating and enabling co-operation and collaboration between those active in internet research in New Zealand

  • David Fougere, Managing Director, Phoenix Research, Auckland

Three methods of building a living/breathing database of researchers active in internet research in New Zealand will be presented and considered:  literature search, online portal, stocktake/database development.

We will also confer about the need for, and value of, doing this:  whether more collaboration is wanted/needed between researchers, what the uses of a database of researchers could be, who might use such a facility, what it should/could look like/contain/address, how it could be accessed, who would have access rights to what parts of the database.

I will then present, as something of a prototype, an example of a stocktake of active researchers and research programmes, that we did recently in one specialised field of medical research, and some of the issues we addressed and challenges we faced in the course of doing this.

Session 4:

Everyday online racism against Māori on different platforms

  • Jenny Rankine – Student, University of Auckland

This presentation describes the quite different characteristics of comments about one Māori news story on the Facebook pages of mass and Māori media; Reddit; the Whale Oil Blog and Twitter. The news story discussed a claim by Te Hau ki Tūranga Trust that the National Reserve Bank did not ask for permission to use their tukutuku pattern on the new $10 banknote. The presentation ends with possible humorous interventions on the issue of cultural appropriation.

The value of online communities for language learning: The case of the VLN (Virtual Learning Network) and ALLiS (Asian language learning in schools)

  • Sharon Harvey, Academic Researcher - AUT

In 2014 the government announced the funding of more intensive and coordinated approaches to Asian language learning in schools. A key pillar in extending and raising Asian language learning is the Virtual Learning Network that brings together clusters of schools with particular interests. We are in the very early phases of a Ministry of Education-funded national evaluation of ALLiS and will examine the role of the VLN in the context of school language learning.

11.30am-12.30pm

Session 1

Survey of New Zealanders’ Mobile Internet Security Awareness

  • Sivadon Chaisiri – Academic Researcher, The University of Waikato

We conducted a statistical survey to capture NZ citizens and long-term visa holders’ awareness of and knowledge about cyber security threats when they use mobile devices connected to the Internet. This research was funded by InternetNZ and co-funded by MBIE’s STRATUS project led by the University of Waikato's Cyber Security Lab.

Session 2

Conditions for channel shift behaviours and simplification in business individuals' and small businesses' online interactions with government

  • Professor Miriam Lips, Chair of Digital Government at Victoria University of Wellington

I will discuss early survey findings from a research project on what would make it easier for small businesses to interact with government online.

Session 3

Mapping the Internet Topology using a lightweight distributed network of probes

  • Sebastian Castro – NZRS

SecureScuttebutt: A secure gossip protocol

  • Dominic Tarr, Private Sector Researcher

SecureScuttlebutt is a new application level protocol that is cryptographically secured and maps to any "web 2.0" social media application. It is based on data replication and so is particularly suited to situations where internet infrastructure is unavailable or unaffordable. SecureScuttlebutt also has much better privacy properties than a centralized service, via end-to-end encryption, and because all user data is decentralized.

Session 4

Twitter Based Investor Recognition of Corporate Announcements

  • Asheq Raman – Academic Researcher, AUT

Authors: Roger Debreceny*, Asheq Rahman** (presenter), and Tawei Wang* Affiliations: *University of Hawaii, **Auckland University of Technology Based on Merton’s Investor Recognition Hypothesis (IRH), this study demonstrates that Twitter interactions are an effective measure of investor recognition of disclosures made by companies. The Twitter-based IRH proxies used in this study are abnormal levels of tweets and abnormal sentiment. By affecting stock price and trading volume, our analyses show that abnormal levels of tweets and abnormal sentiment measure investor recognition of disclosures in the stock market.

The Affective Difference of Online Television Piracy Description

  • Mark Stewart – Academic Researcher, Massey University

My research aims to investigate what leads people to access television content outside of approved distribution channels, and to clarify whether, as I believe they do, they view this process through different affective frameworks than they would other cultural content. The research will elucidate what benefits consumers believe they get through these forms of access that they do not receive through traditional methods, and also will critique to what extent viewers are able to perceive a difference between legitimate and illegitimate sources.

1.35pm-2.30pm

Session 1

A relocation of research focus: from energy efficient networking to sustainable networking

  • William Liu – Academic Researcher, AUT

In this presentation, I will start with the most general definition of sustainable development by Brundtland’s report, then bridging its implications in ICT domain as well as settle the focus on: What does sustainability mean to Internet? What are the research challenges/questions I am interested to tackle? For example, eco-related research to reduce Internet’s carbon footprints, and social-related research to treat Internet’s side effects e.g., Internet Addiction Disorder Recovery to people us. Then brief some examples of my sustainable ICT projects in AUT (completed, ongoing, proposing) to demonstrate what we can do to address these problems?

Session 2

Digital Divides Reconceived: From the contexts of users to the contexts of the technology

  • Lincoln Dahlberg – Academic Researcher, University of Queensland

This paper argues that the generally accepted meaning of “digital divides” overlooks and actually obscures some significant inequalities in digital empowerment: those following from the “contexts of the technology”. To make this argument it examines the impact on digital empowerment of the domination of social media ownership by a few for-profit corporations. The paper concludes by proposing a reconceptualization of the meaning of digital divides that takes into account the contexts of the technology and hence those inequalities obscured by the current focus on the context of users.

Session 3

Building testable, efficient and reliable programmable networks

  • Ian Welch - Academic Researcher, Victoria University of Wellington

Victoria University has formed a software defined networking research group. We are focusing on software defined networking, which is a new architecture that decouples network function from forwarding enabling rapid innovation previously not possible. We are building an international testbed and have students working on ways to improve the utilisation, management, security and reliability of networks by applying this new paradigm.

Session 4

Latent Demand for Further Internet Use

  • Professor Charles Crothers -  Academic Researcher, AUT

A major policy and research issue in internet studies is trying to assess the interest of internet users (indeed non-users) in further use of the internet, and what the barriers are stopping them from this further use: is it cost? Lack of skills? Lack of technology? More usual market signals are somewhat lacking in the internet sphere and other methodologies for ascertaining demand are problematic. Nevertheless the 2015 WIPNZ survey included a open-ended battery of questions concerning areas in which people were interested in doing more (either internet activities or more of the same). The results are surprising.

4.00pm-5.15pm Plenary panel:

How do we protect human rights on the Internet? 

  • Paul Brislen, Communications Specialist (MC)

Panellists: 

  • Brian Carpenter, Internet engineer
  • Peter Gutmann, Computer Scientist, University of Auckland 
  • Charles Crothers, Professor of Sociology, AUT

As the Internet has developed, it has played a unique role in supporting human rights, like freedom of expression, but recent developments have shown that the Internet can also make human rights hard to protect, for example the impact of Internet surveillance on privacy. How can we best ensure that human rights are protected online? This multidisciplinary panel will explore the current perspectives and work underway around human rights and the Internet, including in the community, policy, and at the technical layer, including network design and encryption.